How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Doc Sara Your Own Question
Doc Sara
Doc Sara, Veterinarian
Category: Cat Veterinary
Satisfied Customers: 952
Experience:  I am a dog and cat veterinarian with a lifetime of experience in our family veterinary hospital.
23511967
Type Your Cat Veterinary Question Here...
Doc Sara is online now
A new question is answered every 9 seconds

My cat ate something poison. He is shaking uncontrollably.

Customer Question

My cat ate something poison. He is shaking uncontrollably. Cant walk
Submitted: 1 year ago.
Category: Cat Veterinary
Expert:  Doc Sara replied 1 year ago.

Hi there I'm Dr. Sara. I'm a licensed vet who works exclusively on cats and dogs. I'm locked on to your question and working on a response - there will be a delay as I type.

Can you tell me what sort of poison you think he got into?

Have you applied any type of flea preventive product in the last 24 hours?

When was he last normal? When did he last eat or drink?

I'll await your responses:)

~Dr. Sara

Customer: replied 1 year ago.
I applied flea stuff today and he was licking it. He acts like his nervious system is out of wack
Customer: replied 1 year ago.
He cant jump and can barely walk
Customer: replied 1 year ago.
Please help
Expert:  Doc Sara replied 1 year ago.

Thanks for the extra information - that is very helpful.

Unfortunately, many over the counter flea medications can be toxic to cats, causing exactly the symptoms that you are describing. This can potentially be a life threatening issue, so I would begin making arrangements to get him to the nearest vet, which may have to be an emergency hospital as it's likely after hours at your regular vet.

While you are making your preparations to go to the vet, if you've got the time, give him a warm bath with plain Dawn dish soap. The primary treatment for flea medication intoxication is decontamination by removing the product.

I'll include more info in my next post, I want you to know that I'm still working.

~Dr. Sara

Expert:  Doc Sara replied 1 year ago.

The most common ingredients that can cause muscle tremors and neurologic symptoms in cats are the pyrethroid insecticides. The onset is usually within hours of applying the product and the main symptom is muscle tremors, potentially progressing to full blown seizures. All of that muscle tremoring can cause hyperthermia (high body temperature) which can cause secondary problems like DIC (a complicated clotting issue). The first thing I do to treat these guys is give them a bath with plain Dawn. Sometimes we do this twice, depending on how our patient is progressing. Other treatments commonly needed include IV fluids to combat dehydration, muscle relaxants to control the tremors, and potentially sedation or anti-seizure medication to control seizures. The earlier and more aggressively the toxicity is treated, the more likely the cat is to make a full recovery.

Here are some other resources containing info about pyrethrin toxicities in cats:

http://www.aspcapro.org/sites/pro/files/d-veccs_april00.pdf

http://www.petmd.com/cat/conditions/neurological/c_ct_pyrethrin_pyrethroid_toxicity#

Here is a fantastic video of a cat showing classic symptoms of permethrin intoxication:

https://www.youtube.com/watch?v=jnxBH-iQUFk

If this looks like what you are seeing, please get him to the vet ASAP - I'll be here for awhile if you have any other questions :)

~Dr. Sara

Expert:  Doc Sara replied 1 year ago.
Hi,
I'm just following up on our conversation about your pet. How is everything going?
Doc Sara

Related Cat Veterinary Questions